Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2002, 6:03 PM MDT for Niobrara County, Wyoming. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 6:03 PM MDT (00:03 UTC)
- Expired
- May 27, 2002, 6:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Niobrara County, WY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:11 PM MDT | Hail 1 | Lusk, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 280003 SVRCYS WYC027-280030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 602 PM MDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING * UNTIL 630 PM MDT * AT 558 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 12 MILES NORTHEAST OF LANCE CRREK IN CENTRAL NIOBRARA COUNTY...OR ABOUT 22 MILES NORTH OF LUSK... MOVING SOUTHEAST AT 20 MPH. GOLFBALL SIZE HAIL WAS REPORTED 12 MILES NORTH OF LANCE CREEK AT 558 PM MDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4318 10445 4303 10457 4280 10407 4302 10409 BANN WCJIN-WYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:07 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 27, 2:07 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 207 PM MDT MON MAY 27 2002 WARM PATTERN TAKING SHAPE THIS WEEK...MORE LIKE SUMMER THAN SPRING. WILL KEEP LOW POPS IN TONIGHT FOR EVENING THUNDERSTORMS. AN UPPER LEVEL RIDGE WILL MOVE OVER THE REGION TUE. AN ELONGATED LOBE OF VORTICITY WILL PUSH THROUGH THE RIDGE AXIS TO OUR NORTH TUE NIGHT...BUT ONLY THE SOUTHERN TIP OF THE VORT LOBE WILL BRUSH NORTHERN PORTIONS OF THE CYS FORECAST AREA. THE UPPER RIDGE WILL AMPLIFY OVER WY WED AND THU...WITH NO LATE DAY SHOWERS AND THUNDERSTORMS EXPECTED WED AND THU. TEMPERATURES TUE WILL REMAIN MILD...70S AND 80S IN THE LOWER ELEVATIONS. TEMPS IN THE 80S WILL BECOME MORE WIDESPREAD WED AS HEIGHTS AND THICKNESS VALUES INCREASE. LITTLE CHANGE IN EXPECTED MAX TEMPS THU AS THE SURFACE PATTERN IS PROGGED TO CHANGE VERY LITTLE. REGARDING POPS...USUALLY IN A SUMMERLIKE PATTERN IT IS SAFE TO GO WITH ISOLATED AFTERNOON/EVENING THUNDERSTORMS AS AIRMASS TYPE THUNDERSTORMS CAN DEVELOP WITH VERY LITTLE IN THE WAY OF DYNAMICS OR SURFACE BASED MOISTURE. MODELS PROG THE ATMOSPHERE TO DESTABILIZE EACH AFTERNOON INTO THE EVENING TUE THROUGH THU...WITH LOW NEGATIVE LI VALUES...SO WILL GO WITH ISOLATED LATE DAY POPS IN MOST OF CYS FORECAST AREA...WITH WIDELY SCATTERED POPS IN MOUNTAINS DUE TO ADDITIONAL UPLIFT RESULTING FROM OROGRAPHY. IN THE EXTENDED...THE UPR RIDGE OVR THE 4 CORNERS WL FLATTEN AND SLOWLY GIVE WAY TO BROAD TROFINESS BY THE END OF THE PERIOD. THE ECMWF/UKMET SOLUTIONS ARE SOMEWHAT FASTER WITH SRN STREAM ENERGY OFF THE CA COAST OVR THE WEEKEND...AS COMPARED TO THE MRF. OTRW...THE MEDIUM RANGE MODELS AND MRF ENSEMBLES ARE IN FAIRLY CLOSE AGREEMENT. UPR FLOW BACKS OVR THE WEEKEND AS WK S/WV FEATURES MOVE THRU DVLPG SW FLOW. AT THE SFC...LOW LVL FLOW TURNS MORE E/SE EAST OF THE LARAMIE RANGE ON BACKSIDE OF SFC HI OVR THE PLAINS. HARD TO TIME OR LOCATE WEAK S/WV FEATURES...SO WL GO WITH BLANKET SCT SHWR/TSTM CHANCES OVR THE WEEKEND. MON...NRN STREAM ENERGY MVS OUT OF WRN CANADA AND THRU ID/WRN WY. THIS WL BRING COOLER TEMPS...ALONG WITH CONTG SHWR/TSTM CHANCES. .CYS... WY...NONE. NE...NONE.
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.